Alert archive / Iowa / Areal Flood Warnings in 2021
Areal Flood Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this areal flood warning at Jun 26, 2021, 9:16 AM CDT for Allamakee County, Iowa; Crawford County, Wisconsin. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2021, 9:16 AM CDT (14:16 UTC)
- Expired
- Jun 26, 2021, 2:59 PM CDT
- In force
- 6 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allamakee County, IA, Crawford County, WI
The radar
The La Crosse radar (KARX), 59 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
756
WGUS43 KARX 261416
FLWARX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
916 AM CDT Sat Jun 26 2021
IAC005-WIC023-262015-
/O.NEW.KARX.FA.W.0001.210626T1416Z-210626T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allamakee IA-Crawford WI-
916 AM CDT Sat Jun 26 2021
The National Weather Service in La Crosse has issued a
* Flood Warning for...
Southeastern Allamakee County in northeastern Iowa...
Northern Crawford County in southwestern Wisconsin...
* Until 315 PM CDT.
* At 916 AM CDT, local law enforcement reported water across
secondary roads, some rock slides, along with many rivers and
streams either running high or out of their banks. Flooding is
already occurring. Between 6 and 9 inches of rain have fallen.
* Some locations that will experience flooding include...
Prairie Du Chien, Harpers Ferry, Seneca, Soldiers Grove, Gays
Mills, Eastman, Mount Sterling, Ferryville, Lynxville, Bell
Center, Oak Ridge.
More showers and storms are possible through the afternoon, with
additional rainfall amounts up to 1 inch in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4330 9120 4342 9100 4342 9069 4342 9067
4334 9067 4305 9117
$$
Rieck1 follow-up statement
827
WGUS83 KARX 261959
FLSARX
Flood Statement
National Weather Service La Crosse WI
259 PM CDT Sat Jun 26 2021
IAC005-WIC023-262009-
/O.CAN.KARX.FA.W.0001.000000T0000Z-210626T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allamakee IA-Crawford WI-
259 PM CDT Sat Jun 26 2021
...FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN ALLAMAKEE AND
NORTHERN CRAWFORD COUNTIES...
The heavy rain has ended and widespread flooding is no longer
expected to pose a threat. However, some secondary roads may still
have water across them. Please continue to heed remaining road
closures. In addition, flood warnings continue along portions of the
Kickapoo River.
LAT...LON 4330 9120 4342 9100 4342 9069 4342 9067
4334 9067 4305 9117
$$
RieckWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Jun 26, 6:34 AM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 26, 6:34 AM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 634 AM CDT Sat Jun 26 2021 .SHORT TERM...(Today and tonight) Issued at 255 AM CDT Sat Jun 26 2021 Look for widespread showers and storms today throughout the region with with the biggest threat being very heavy rain that could lead to localized flooding. A broad, positively-tilted longwave trough was evident in early morning satellite data sagging southward across the northern CONUS, with multiple embedded PV lobes lifting northeastward along the downstream flank of the trough axis. One such vort max ejected through eastern Nebraska late yesterday evening and sheared apart over Minnesota overnight. The wave was responsible for the scattered showers and storms that affected northeastern Iowa yesterday evening. In a potential harbinger of storms later today, impressive rainfall amounts were observed with these cells given the near record PWATs and weak steering flow in place. Several spots in northeastern and east-central Iowa saw 4-7 inches of rain in a short amount of time, though the spatial coverage of these high amounts was quite small. The next wave in the train was centered over western Kansas early this morning and lifts along the same trajectory as its predecessor over the course of the morning. An elongated low pressure cell currently centered over southeastern Nebraska is lifting northeastward in response to this approaching shortwave. A weak warm front arches eastward from this low along the I-80 corridor and likewise pivots north/northwestward with the low. Increasing theta-e advection over this frontal surface is resulting in showers and storms growing in coverage as the morning progresses. As with yesterday's storms, heavy rainfall looks to be the main threat with PWATS around 1.7 to 2.0 inches-- near record highs for this time of year per the DVN sounding climatology. The highest rainfall totals look to be associated with the deformation zone to the immediate north of the surface low track where maximum airmass convergence and slow storm motions will combine to enhance this threat. HREF max member rainfall progs show values in excess of 2-4 inches across southeastern Minnesota and west-central Wisconsin. Training cell lines/heavy rain within the uncapped warm sector across Iowa and far southern WI are also a possibility. The predominately dry antecedent conditions over the highest rainfall threat area coupled with the seasonal peak in moisture uptake by vegetation/crops should limit the flooding risk to urban areas or other areas of poor drainage. The overall severe weather threat for today looks highly conditional for many of the same reasons that enhance the heavy rain threat. Poor lapse rates will result in less than 1000 J/kg of MLCAPE available for updrafts to realize and low NCAPE/DCAPE values. CAPE values with the hail growth zone, coupled with the warm cloud depths of 13+ kft and weak sub-500-mb flow, will result in poor hail maintenance conditions. Similar reasoning can be used to justify the lack of a damaging wind threat with these storms as well. The tornado threat is non-zero along the immediate surface warm front where winds back to the east, but given the very low 0-3-km CAPE values and low SRH values owing to the weak lower tropospheric flow, it would take a substantial meso/microscale deviation from the current forecast guidance to adequately realize a tornado threat. Given the expansive cloud shield and rainfall threat for today, did lower highs for today to around the 25th percentile of the NBM guidance, resulting in highs topping out in the mid-70s north of the warm front and around 80 to the south of the front in northeast Iowa/southwest Wisconsin. The surface low passes through the region this evening and will be centered over eastern WI/Lake Michigan by sunrise on Sunday. Rainfall should gradually come to an end on the backside of the system as morning dawns on Sunday. .LONG TERM...(Sunday through Friday) Issued at 255 AM CDT Sat Jun 26 2021 Periodic chances for shower and storms dot the forecast for much of the work week with temperatures near seasonal norms for this time of year. An omega block builds over the western CONUS by this evening and doesn't look to break down until Thursday or Friday. During this time period, longwave troughing/cyclonic flow will be present over the region. While the surface cyclone departs the region Sunday morning, differential CAA in the lower troposphere coupled with daytime solar insolation could result in diurnal showers for the afternoon hours. While the main corridor of moisture transport will arc from Texas through the lower Missouri River Valley and southern Great Lakes region for early in the week, it is tough to rule out the potential for showers or storms during the stay of this upper trough. The threat for rain does look to diminish by midweek as the Gulf moisture conveyor belt is interrupted by developing ridging along the Gulf coast. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 634 AM CDT Sat Jun 26 2021 Main taf concerns are IFR/MVFR conditions and periodic showers and possibly a thunder at both taf sites through taf period. Surface low will move northeastward into southern Wisconsin today. Low level moisture has allowed ceilings to lower to MVFR/IFR and at a few locations to LIFR currently. With surface low moving over the area and boundary layer near the surface nearly saturated...MVFR/IFR conditions will prevail through much of the taf period. Timing of each category is will be difficult...however ceilings should rise into MVFR during the daytime hours due to the time of year. Then...lower back into IFR potentially to LIFR after sunset. Another concern is thunder possibilities at both taf sites. With cloud layer over region...this will limit the instability and limit the coverage of storms. Have decided to go with VCTS during parts of the day at both taf sites when best instability and vertical motions will be the greatest. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Skow LONG TERM...Skow AVIATION...DTJ
Hazardous weather outlook, Jun 26, 3:34 AM CDT, 5 hours 42 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 334 AM CDT Sat Jun 26 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-270845- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 334 AM CDT Sat Jun 26 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms increase in coverage through the morning with numerous storms in the afternoon, especially over southeast Minnesota and west-central Wisconsin. Periods of heavy rainfall with be the main threat from these storms with rainfall amounts over 2-3 inches possible in some locations. Localized flooding would be a concern in urban areas and regions of poor drainage. A few stronger storms are possible this afternoon in northeast Iowa and southwest Wisconsin that could produce small hail and gusty winds. There is also a low potential for a brief tornado along the warm front this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic chances of thunderstorms will continue for much of the week. The overall severe weather threat looks low at the present time. .SPOTTER INFORMATION STATEMENT... Rainfall totals and any other significant weather reports today would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KDS
In the hours before
Special weather statement, Jun 26, 4:07 AM CDT, 5 hours 9 minutes before
Special Weather Statement National Weather Service La Crosse WI 407 AM CDT Sat Jun 26 2021 WIZ053-054-260930- Vernon-Crawford- 407 AM CDT Sat Jun 26 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL VERNON AND NORTHEASTERN CRAWFORD COUNTIES... At 405 AM CDT, a strong thunderstorm was located 13 miles northwest of Boscobel, or 17 miles east of Lansing, moving northeast at 10 mph. Winds in excess of 40 mph and torrential rainfall are possible with this storm. Rainfall amounts of 2-3 inches are possible in a very short amount of time and may cause localized flooding. Do not drive your vehicle through flooded roadways.. Locations impacted include... Seneca, Soldiers Grove, Gays Mills, Mount Sterling, Steuben, and Bell Center. LAT...LON 4314 9093 4319 9104 4346 9095 4337 9067 TIME...MOT...LOC 0905Z 208DEG 8KT 4328 9090 Skow
Local storm report, Jun 26, 6:18 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
618 AM CDT SAT JUN 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM FLASH FLOOD 1 E MOUNT STERLING 43.31N 90.92W
06/26/2021 CRAWFORD WI EMERGENCY MNGR
SEVERAL ROADS IN THE COUNTY BARRICADED DUE
TO FLASH FLOODING. NO ADDITIONAL DAMAGE
REPORTED AT THIS TIME.
&&
KDSLocal storm report, Jun 26, 6:54 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 AM CDT SAT JUN 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM HEAVY RAIN 3 NNE EASTMAN 43.20N 91.00W
06/26/2021 M5.56 INCH CRAWFORD WI COCORAHS
COCORAHS STATION WI-CR-7 EASTMAN 2.4 NNE.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 4:18 AM CDT | Areal Flood Advisory | ARX | Allamakee | 3 hr |
| Jun 26, 4:31 AM CDT | Flash Flood Warning | ARX | Allamakee | 5 hr |
| Jun 26, 4:07 AM CDT | Special Weather Statement | ARX | Crawford | 23 min |
| Jun 26, 5:46 AM CDT | River Flood Warning | ARX | Crawford | 42 hr |
| Jun 26, 5:47 AM CDT | River Flood Warning | ARX | Crawford | 15 hr |
Nearby
Areal Flood Warnings in Iowa, 2021Areal Flood Warnings in Wisconsin, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.